Oklahoma, 2011

Heat in Oklahoma, June 19, 2011

June 19, 2011 · NWS TSA · 1 event in 1 county or zone

Daytime temperatures climbed into the mid to upper 90s across northeastern Oklahoma for several days. This heat combined with the humidity resulted in afternoon heat indices in the 100 to 105 degree range.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Daytime temperatures climbed into the mid to upper 90s across northeastern Oklahoma for several days. This heat combined with the humidity resulted in afternoon heat indices in the 100 to 105 degree range. A construction worker succumbed to the heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 19, 11:14 AM CST, 46 minutes earlier.

Area forecast discussion, Jun 19, 11:14 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1214 PM CDT SUN JUN 19 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. GUSTY SOUTH WINDS
WILL SUBSIDE SOMEWHAT OVERNIGHT BEFORE PICKING UP AGAIN TOMORROW.
CONVECTIVE CHANCES ARE TOO SMALL TO MENTION ATTM...BUT IF ANY
SITES DO SEE TSRA THIS AFTERNOON/EVENING...IT IS MOST LIKELY TO BE
BVO/TUL/RVS.

&&

.PREV DISCUSSION... /ISSUED 937 AM CDT SUN JUN 19 2011/

..UPDATE...

DISCUSSION...

ISOLATED SHOWERS/STORMS ONGOING THIS MORNING ACROSS EASTERN
OKLAHOMA IN RESPONSE TO A STRONG LOW LEVEL JET. THESE SHOULD
DIMINISH IN COVERAGE AND INTENSITY TOWARD THE NOON HOUR. POPS WERE
INCREASED IN AN EARLIER UPDATE...EXPANDING SMALL POPS INTO
SOUTHEAST OKLAHOMA THIS MORNING. ADDITIONAL CONVECTION WILL BE
POSSIBLE ALONG REMNANT OUTFLOW BOUNDARIES ACROSS NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS BEFORE THE BOUNDARIES WASH OUT
LATER TODAY. COULD ALSO SEE A STRAY STORM MOVE OFF THE DRYLINE
LATE AFTERNOON AND EARLY EVENING...WHERE RUC FORECASTS WEAKEN THE
CAP THE MOST. VERY UNSTABLE CONDITIONS WILL SUPPORT SEVERE HAIL
AND WINDS WITH ANY STORMS THAT ARE ABLE TO MAKE IT INTO THE
AREA...WITH A SMALL TORNADO THREAT AS WELL. OVERALL THREAT IS
HIGHLY CONDITIONAL.

WILL HAVE TO WATCH HIGH TEMPERATURES TODAY DUE TO THE ONGOING
CLOUD COVER FROM THE MORNING CONVECTION. IF CLOUDS REMAIN MUCH
INTO THE AFTERNOON...WILL HAVE TO UPDATE LATER TO LOWER EXPECTED
HIGHS. AT THIS TIME...ANTICIPATE THAT CLOUD COVER WILL DIMINISH IN
THE AFTERNOON...MAKING CURRENT HIGHS LOOK GOOD. HEAT INDEX
READINGS SHOULD STAY BELOW HEAT ADVISORY CRITERIA...BUT WILL
LIKELY MAKE IT INTO THE TRIPLE DIGITS.

ANOTHER UPDATE IS NOT NECESSARY AT THIS TIME...BUT FUTURE UPDATES
MAY BE WARRANTED.

PREV DISCUSSION... /ISSUED 605 AM CDT SUN JUN 19 2011/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 12Z TAFS... VFR CONDITIONS WILL PREVAIL THROUGHOUT THE
FORECAST PERIOD. STRONG AND GUSTY SOUTHERLY WINDS WILL AFFECT ALL
TAF SITES DURING THE DAY TODAY... EASING SOMEWHAT AFTER SUNSET.

PREV DISCUSSION... /ISSUED 403 AM CDT SUN JUN 19 2011/

DISCUSSION...
A MULTITUDE OF OUTFLOW BOUNDARIES ARE LYING ACROSS NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS EARLY THIS MORNING. CONVECTION
FIRED ALONG ONE BOUNDARY IN NORTHEAST OKLAHOMA A COUPLE HOURS AGO
BUT HAS SINCE WEAKENED AND EXITED THE AREA. CANNOT RULE OUT SOME
ADDITIONAL DEVELOPMENT ALONG ANY OF THE BOUNDARIES OVER THE NEXT
FEW HOURS SO WILL CARRY LOW POPS THIS MORNING TO COVER THIS
POSSIBILITY.

ALL THE BOUNDARIES WILL EITHER DISSIPATE OR LIFT NORTH OF THE AREA
BY THIS AFTERNOON. SEVERAL MODELS INDICATE THAT AT LEAST ISOLATED
THUNDERSTORM DEVELOPMENT WILL OCCUR BY MID TO LATE AFTERNOON ALONG
AND AHEAD OF THE SURFACE DRYLINE WHICH WILL BE JUST TO OUR WEST.
ANY STORMS THAT DO DEVELOP WILL LIKELY BE SEVERE GIVEN THE AMOUNT
OF INSTABILITY THAT WILL BE IN PLACE. THE STORMS MAY CONTINUE INTO
THE EVENING HOURS BEFORE DISSIPATING. IT WILL BE ANOTHER HOT
AFTERNOON TODAY...BUT DEWPOINTS ARE EXPECTED TO BE A FEW DEGREES
LOWER THAN THEY WERE SATURDAY SO AT THIS TIME DO NOT BELIEVE HEAT
HEADLINES WILL BE NEEDED.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF THE ROCKIES
INTO THE CENTRAL PLAINS LATE MONDAY AND MONDAY NIGHT. NUMEROUS
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT FROM
KANSAS TO NORTHWEST OKLAHOMA LATE MONDAY AFTERNOON WITH MORE
ISOLATED DEVELOPMENT POSSIBLE FURTHER TO THE SOUTH AND EAST ALONG
AND AHEAD OF THE DRYLINE. STORMS WILL LIKELY MAINTAIN THEMSELVES
MONDAY NIGHT AS THEY ADVANCE EAST AND SOUTH AND WILL RAISE POPS
ACROSS MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

RAIN CHANCES WILL CONTINUE TUESDAY AS THE FRONTAL BOUNDARY SLOWLY
SAGS SOUTH. WE MAY BE ABLE TO SQUEEZE IN A DRY WEDNESDAY BEFORE
THE FRONTAL BOUNDARY RETURNS NORTH AS A WARM FRONT BRINGING THE
HEAT AND HUMIDITY BACK TO THE AREA FOR THURSDAY AND BEYOND.
ISOLATED TO WIDELY SCATTERED CONVECTION WILL BE POSSIBLE LATE THIS
WEEK INTO THE WEEKEND WHICH WILL PROVIDE SOME TEMPORARY RELIEF
FROM THE HEAT IN A FEW PLACES.

HAVE FOLLOWED A BLEND OF THE GFS MOS AND NAM MOS FOR HIGH
TEMPERATURES THE NEXT COUPLE DAYS WITH THE WARMER NAM MOS
PREFERRED FOR LOWS TONIGHT. WENT COOLER THAN GUIDANCE FOR LOWS
MONDAY NIGHT DUE TO THE LIKLIHOOD OF A CONVECTIVELY GENERATED COLD
POOL. WENT WELL ABOVE THE GFS MOS TEMPERATURES IN THE EXTENDED PER
THE ECMWF WHICH ALSO HAS SUPPORT FROM THE UKMET AND GEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   79  96  70  89 /  20  20  70  40
FSM   75  96  72  88 /  10  10  50  60
MLC   77  96  73  89 /  10  10  60  50
BVO   76  95  68  89 /  20  20  70  30
FYV   73  91  69  85 /  20  10  60  60
BYV   73  91  69  85 /  20  10  60  60
MKO   76  94  71  88 /  20  20  60  50
MIO   77  92  69  87 /  20  20  70  40
F10   77  95  71  90 /  20  20  60  40
HHW   76  97  74  89 /  10  10  40  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...22
LONG TERM....07
AVIATION...22
Hazardous weather outlook, Jun 19, 11:52 AM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1252 PM CDT SUN JUN 19 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1252 PM CDT SUN JUN 19 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...NORTH OF I 44 AND WEST OF HIGHWAY 75.
	ONSET...LATE AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A DRYLINE WILL MOVE TOWARD THE INTERSTATE 35 CORRIDOR IN NORTH
CENTRAL OKLAHOMA BY MID TO LATE AFTERNOON...AND A FEW
THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF THIS
BOUNDARY...DEPENDING ON THE STRONG CAP IN PLACE CAN BREAK. WITH A
VERY UNSTABLE AIRMASS ACROSS THE REGION...ANY THUNDERSTORMS THAT
ARE ABLE TO DEVELOP THIS AFTERNOON ARE LIKELY TO BE SEVERE...WITH
LARGE HAIL AND DAMAGING WIND GUSTS BEING THE MAIN THREATS. AN
ISOLATED TORNADO MAY ALSO OCCUR...WITH AREAS NORTH AND WEST OF
TULSA BEING THE MOST AT RISK. BOTH THE OVERALL SEVERE THREAT AND
THE TORNADO THREAT ARE HIGHLY CONDITIONAL.

DANGEROUS HEAT WILL ALSO BE A HAZARD THIS AFTERNOON...WITH HEAT
INDEX READINGS BETWEEN 100 AND 105 EXPECTED ACROSS MOST OF THE
REGION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...
          HEAVY RAIN POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY AND FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
A COLD FRONT WILL MOVE INTO EASTERN OKLAHOMA MONDAY EVENING...AND
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THE FRONT. THE POTENTIAL FOR VERY LARGE HAIL AND DAMAGING WIND
GUSTS IS HIGH WITH ANY THUNDERSTORMS THAT DEVELOP MONDAY NIGHT.
THUNDERSTORMS MAY CONTINUE INTO TUESDAY. THE FRONT IS EXPECTED TO
BECOME STATIONARY JUST TO THE SOUTH OF THE AREA...THEN MOVE BACK
NORTHWARD AS A WARM FRONT ON THURSDAY. THIS WILL INCREASE
THUNDERSTORM POTENTIAL THURSDAY AND BEYOND. THE HEAT AND HUMIDITY
ARE ALSO LIKELY TO RETURN LATE THIS WEEK AND INTO NEXT WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Tulsa

When
June 19, 12:00 PM CST to 10:00 PM CST
Where
Tulsa forecast zone
Deaths
1 direct, 0 indirect
Reported by
State Official
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Tulsa2011-06-1925MaleHeavy Equipment/ConstructionDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328664.